Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 16, NWS Topeka, KS

April 10, 2008Anderson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2008, 4:07 PM CDT for Anderson County, Kansas. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2008, 4:07 PM CDT (21:07 UTC)
Expired
Apr 10, 2008, 4:30 PM CDT
In force
23 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 96 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 4:10 PM CDTHAIL 0.54 Se Garnett, KS
Apr 10, 4:17 PM CDTHAIL 15 E Garnett, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:28 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 102107
SVRTOP
KSC003-102130-
/O.NEW.KTOP.SV.W.0016.080410T2107Z-080410T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
407 PM CDT THU APR 10 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 430 PM CDT

* AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF GARNETT...OR 20 MILES NORTHEAST
  OF IOLA...MOVING NORTHEAST AT 43 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREELEY...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3822 9532 3839 9517 3838 9511 3840 9506
      3839 9504 3826 9505 3825 9506 3823 9506
      3814 9519
TIME...MOT...LOC 2107Z 214DEG 38KT 3820 9523

$$
3 follow-up statements
000 
WWUS53 KTOP 102112
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT THU APR 10 2008

KSC003-102130-
/O.CON.KTOP.SV.W.0016.000000T0000Z-080410T2130Z/
ANDERSON-
412 PM CDT THU APR 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN ANDERSON COUNTY...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTH OF GREELEY...OR 20 MILES
WEST OF MOUND CITY...MOVING NORTHEAST AT 46 MPH.

LOCATIONS IMPACTED INCLUDE...
GREELEY AND RURAL AREAS SOUTH AND EAST OF GREELEY.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3823 9527 3839 9517 3838 9511 3840 9506
      3839 9504 3826 9505 3823 9506 3814 9519
TIME...MOT...LOC 2112Z 216DEG 40KT 3826 9516

$$

BOUSTEAD
000 
WWUS53 KTOP 102112 RRA
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
412 PM CDT THU APR 10 2008

KSC003-102130-
/O.CON.KTOP.SV.W.0016.000000T0000Z-080410T2130Z/
ANDERSON-
412 PM CDT THU APR 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN ANDERSON COUNTY...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS CENTERED 9 MILES SOUTHWEST OF GREELEY...OR 21
MILES WEST OF MOUND CITY...MOVING NORTHEAST AT 46 MPH.

LOCATIONS IMPACTED INCLUDE...
GREELEY.

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3825 9525 3839 9517 3838 9510 3839 9508
      3839 9506 3823 9507 3819 9520
TIME...MOT...LOC 2112Z 213DEG 40KT 3825 9519

$$
000 
WWUS53 KTOP 102131
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
431 PM CDT THU APR 10 2008

KSC003-102141-
/O.EXP.KTOP.SV.W.0016.000000T0000Z-080410T2130Z/
ANDERSON-
431 PM CDT THU APR 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDERSON COUNTY
HAS EXPIRED...

AT 431 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3825 9525 3839 9517 3838 9510 3839 9508
      3839 9506 3823 9507 3819 9520
TIME...MOT...LOC 2112Z 213DEG 40KT 3825 9519

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 12:36 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 10, 12:36 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1236 PM CDT THU APR 10 2008

.DISCUSSION...

...MESOSCALE UPDATE...

17Z SFC ANALYSIS INDCS 990 MB SFC LO NR KSLN. 3-6 MB PRES FALLS
WERE NOTED TO THE NE OF THE LO OVR SE NEB/SRN IA...INDICATING THE
LOW SHLD CONT TO LIFT NEWD INTO THAT GENERAL DIRECTION. SFC WRMFNT
EXTNS EWD FM THE LO THRU EMPORIA TO GARNETT...AND WAS ALSO LIFTING
NWD. CLDS HAVE BEEN SLOW TO CLEAR IN THE WARM SECTOR AS OF
17Z...BUT LATEST VISIBLE IMAGES INDCS SOME BREAKING OF THE CLDS
STARTING TO TAKE PLACE OVR TEH SRN CWA. THIS IS LIKELY TO ALLOW
FOR SOME SURFACE HEATING OVR THE ERN CWA THIS AFTN/EVNG.

SEVERE WEATHER CONCERNS LOOK TO BE BECOMING CLEARER EARLY THIS
AFTN. LO LVL WIND FLOW SOUTH OF THE WARM FNT IS INCREASINGLY SW FM
THE SFC TO H85...AND ALTHOUGH THIS CREATES SIG SPEED
SHEAR...PARTICULARLY IN THE 0 TO 1 KM LAYER...IT WILL ALSO ACTS TO
TAKE MOST OF THE SIG LO LVL MOISTURE TO THE EAST OF THE CWA.
ATTM...WE SEE TWO VERY SMALL CHANCES FOR SEVERE WEATHER.
FIRST...IS WITH THE ADVANCING WARMFNT THROUGH EARLY AFTN...BUT
THIS SEEMS LIMITED BY WEAK MID-LVL LAPSE RATES AND LIMITED
INSTABILITY. THUS ALTHOUGH SOME THUNDER SEEMS LIKELY WITH THE
WRMFNT...SEVERE WEATHER THREAT LOOKS SMALL. SECOND WILL BE WITH
THE ACTUAL COLD FNT LATE THIS AFTN AND INTO THE EVNG HOURS.
NEGATIVE WITH THIS SITUATION IS THAT MOST OF THE LO LVL MOISTURE
WILL HAVE BEEN PUSHED TO THE EAST. NEVERTHELESS...MUCAPE OF
500-750 J/KG WILL EXIST ALNG THE CDFNT LATE THIS AFTN WHICH MAY
ALLOW FOR A SCT LINE OF TSRA TO DVLP. BEST JET LVL WINDS WL HAVE
PUSHED EWD OF THE FA AT THIS TIME...WHICH ACTUALLY LOWERS THE DEEP
LAYER SHEAR AND THUS ORGANIZED TSRA THREAT SEEMS TO BE LIMITED. IF
CONVECTION DOES FORM IN EITHER CASE...SEVERE WEATHER MAY BE LMITED
TO A WIND AND ISOLATED HAIL THREAT GIVEN WEAK LAPSE RATES ALOFT.
UNIDIRECTIONAL LOW LEVEL FLOW PRETTY MUCH TAKES ANY TOR THREAT OUT
OF THE AREA.

BOUSTEAD

&&

.PREV DISCUSSION... /ISSUED 354 AM CDT THU APR 10 2008/

DISCUSSION...
08Z WATER VAPOR SHOWS ANOTHER SHORTWAVE ROTATING THROUGH THE BASE OF
THE UPPER TROUGH AND LIFTING THROUGH THE TX PANHANDLE. THIS IS ALSO
WHERE THE STRONGEST PRESSURE FALLS ARE OCCURRING. A WARM FRONT COULD
BE FOUND FROM NORTH TX STRETCHING NORTHEAST THROUGH SOUTHEAST OK AND
INTO NORTHERN AR.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD NORTH DURING THE
PRE DAWN HOURS AS THE SHORTWAVE LIFTS NORTHEAST. THIS SHOULD MAINLY
BE SHOWERS WITH EMBEDDED THUNDERSTORMS. THE SMALL WINDOW FOR SEVERE
WEATHER IS STILL EXPECTED TO BE FROM ABOUT 17Z TO 23Z AS SFC LOW
TRACKS ACROSS THE FORECAST AREA /RUFFLY ACROSS MHK/. WITH THE DRY
SLOT WORKING IN...SOME CLEARING AND DESTABILIZATION IS ANTICIPATED
TO OCCUR AHEAD OF THE COLD FRONT...JUST AS MID LEVEL LAPSE RATES
STEEPEN AND THE LEFT EXIT REGION OF THE UPPER JET MOVES OVER EAST
CENTRAL KS. THINK THUNDERSTORM DEVELOPMENT IS LIKELY TO OCCUR JUST
TO THE WEST OF THE TURNPIKE...WITH THE GREATEST THREAT FOR SEVERE
WEATHER ALONG AND EAST OF THE TURNPIKE. WITH THE CLOSE LOW
OVERHEAD...WILL NEED TO WATCH OUT FOR LOW TOP SUPERCELLS WITH LARGE
HAIL AND AN ISOLATED TORNADO POSSIBLE. ADDITIONALLY WITH THE
CLEARING AND SFC LOW DEEPENING...THINK STRONGER WINDS WILL BE ABLE
TO MIX DOWN TO THE SFC ACROSS THE FAR SOUTHEASTERN SECTION OF THE
FORECAST AREA. THEREFORE WILL ISSUE A WIND ADVISORY FOR COFFEY AND
ANDERSON COUNTIES. ALSO WITH THE REDEVELOPMENT OF THUNDERSTORMS
LIKELY THIS AFTERNOON...DID NOT FEEL COMFORTABLE LETTING THE FLOOD
WATCH EXPIRE AT 18Z...SO WILL EXTEND THE WATCH UNTIL 6 PM AS WELL.

FOR TONIGHT TWEAKED POPS UP TO BETTER MATCH SURROUNDING OFFICES.
LOOKS LIKE THERE COULD BE A DEFORMATION BAND STILL LINGERING OVER
NORTH CENTRAL KS EARLY THIS EVENING. THEN OF COURSE ANY CONVECTION
EXITING TO THE EAST OVER FAR EASTERN KS. POPS FOR FRIDAY THOUGH
SATURDAY ARE MAINLY FOR INSTABILITY DRIVEN SHOWER ACTIVITY. MODELS
CONTINUE TO SHOW THE POSSIBILITY FOR SOME SNOW TO MIX IN ACROSS THE
NORTH TONIGHT. THEN AS LOW LEVEL LAPSE RATES BECOME NEARLY DRY
ADIABATIC FRIDAY AND SATURDAY...THERE COULD BE SOME LIGHT FLURRIES
OR SPRINKLES WITH THE MOISTURE ON THE BACK SIDE OF THE STORM SYSTEM.
ADJUSTED TEMPS DOW A COUPLE DEGREES FOR FRIDAY. LATEST MODEL PROGS
SHOW MIXING 800 TEMPS TO THE SFC WOULD YIELD MID 40S...AND FORECAST
SOUNDINGS KEEP SFC TEMPS IN THE LOWER TO MID 40S FOR FRIDAY. WITH
CLOUDY SKIES AND STRONG MIXING OF THE BOUNDARY LAYER DUE TO GRADIENT
WINDS...WOULD EXPECT MIN TEMPS TO HOLD IN THE MID 30S TONIGHT AND
SATURDAY MORNING. THERE IS SOME CONCERN FOR A HARD FREEZE SUNDAY
MORNING AS SKIES FINALLY CLEAR OUT AND WINDS DIMINISH. HOWEVER
BOUNDARY LAYER WINDS DO NOT COMPLETELY FALL OFF. FORECAST HAS MINS
AT FREEZING. IF WINDS DECOUPLE...TEMPS COULD BE A FEW DEGREES COLDER
SUNDAY MORNING.

AFTER SATURDAY...MODELS SHOW RIDGING DEVELOPING OVER THE PLAINS.
THIS WOULD INDICATE A MODERATION IN TEMPS WITH A DRY
FORECAST...WHICH IS REFLECTED WELL IN THE PREVIOUS FORECAST.
THEREFORE NO CHANGES WERE MADE.

WOLTERS

AVIATION...
BRIEF LULL IN PRECIPITATION EARLY THIS MORNING...ALTHOUGH CIGS
REMAIN IFR AT TOP/FOE...AND BORDERLINE LIFR AT MHK. NEXT BATCH OF
PRECIP TO LIFT NORTHWARD THROUGH THE MORNING. CIGS TO REMAIN
IFR/LIFR THROUGH APPROXIMATELY 18Z...WHEN DRY SLOT AND SUBSIDENCE
BEHIND INITIAL CONVECTION OVERRUN NE KS...SOUTH OF SFC WARM FRONT.
CIGS WILL SCATTER OUT DURING THE EARLY AFTERNOON...AND SOUTHERLY SFC
WINDS WILL PICK UP WITH GOOD MIXING.  CONVECTION MAY REFIRE ALONG
SFC COLD FRONT AS IT SLIDES EASTWARD LATE THIS AFTERNOON...PROMPTING
INCLUSION OF VCTS AT TOP/FOE...WITH BETTER CHANCE FOR CONVECTION
OVER EASTERN PORTIONS OF THE REGION. MVFR CIGS AND NORTHWESTERLY
WINDS PREVAIL ON THE BACKSIDE OF THE SYSTEM AFTER 03Z...AND WILL
PERSIST THROUGH THE END OF THE 12Z TAF CYCLE.

LUNDE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 6 PM THURSDAY FOR KSZ058-KSZ059.

&&
Hazardous weather outlook, Apr 10, 2:43 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
243 PM CDT THU APR 10 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-111945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
243 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF A SENECA TO
BURLINGTON LINE THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE
WITH ONE INCH HAIL AND 60 MPH WINDS PRESENTING THE PRIMARY
THUNDERSTORM HAZARDS. THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE
EAST INTO MISSOURI LATE THIS AFTERNOON OR EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED FOR THE REMAINDER OF THE AFTERNOON
GENERALLY ALONG AND EAST OF A SENECA TO BURLINGTON LINE.

CAVANAUGH

In the hours before

Local storm report, Apr 10, 3:59 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
359 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             4 ESE GREELEY           38.34N 95.07W
04/10/2008  E0.88 INCH       ANDERSON           KS   PUBLIC

&&

JB
Local storm report, Apr 10, 4:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT THU APR 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             4 ESE GREELEY           38.34N 95.07W
04/10/2008  E0.88 INCH       ANDERSON           KS   PUBLIC

&&

JB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:18 AM CDTWind AdvisoryTOPAnderson, Coffey14 hr
Apr 10, 5:26 PM CDTSevere Thunderstorm WarningTOPWabaunsee34 min
Apr 10, 6:21 PM CDTSevere Thunderstorm WarningTOPMorris12 min
Apr 10, 6:26 PM CDTSevere Thunderstorm WarningTOPWabaunsee23 min
Apr 10, 6:27 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee33 min
Apr 10, 6:51 PM CDTSevere Thunderstorm WarningTOPLyon18 min
Apr 10, 6:58 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage, Wabaunsee24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.